Alert archive / California / High Surf Warnings in 2008

High Surf Warning 2, NWS San Francisco Bay Area, CA

February 23, 20088 counties in California

NWS San Francisco Bay Area, CA issued this high surf warning at Feb 23, 2008, 4:51 PM PST for 8 counties in California. It took effect at Feb 24, 2008, 3:00 AM PST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2008, 4:51 PM PST (00:51 UTC)
In effect from
Feb 24, 2008, 3:00 AM PST
Expired
Feb 24, 2008, 11:56 PM PST
In force
21 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 69 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.9 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2008-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2008-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
713 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KMTR 240051
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
451 PM PST SAT FEB 23 2008

...HIGH SURF EXPECTED TO IMPACT THE SAN FRANCISCO BAY AREA AND
CENTRAL CALIFORNIA COAST EARLY SUNDAY MORNING INTO MONDAY
MORNING...

.LARGE WESTERLY SWELLS ARE EXPECTED TO ARRIVE ALONG THE CALIFORNIA
COAST FROM SONOMA COUNTY SOUTH THROUGH MONTEREY COUNTY STARTING
EARLY SUNDAY MORNING. WAVE HEIGHTS BETWEEN 23 TO 26 FEET ARE
EXPECTED.

CAZ006-505-241300-
/O.UPG.KMTR.SU.Y.0005.080224T1100Z-080225T0800Z/
/O.NEW.KMTR.SU.W.0002.080224T1100Z-080225T0800Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
451 PM PST SAT FEB 23 2008

...HIGH SURF WARNING IN EFFECT FROM 3 AM SUNDAY TO MIDNIGHT PST
SUNDAY NIGHT...
...HIGH SURF ADVISORY HAS BEEN UPGRADED TO A WARNING...

AN EASTERN PACIFIC STORM WILL CAUSE A RAPID INCREASE IN OCEAN
SWELLS STARTING EARLY SUNDAY MORNING...AND CONTINUE THROUGH MIDNIGHT
SUNDAY NIGHT. SWELLS WILL REACH 23 TO 26 FEET WITH PERIODS OF 15
SECONDS. SWELLS WILL LIKELY SUBSIDE BELOW 20 FEET VERY LATE SUNDAY
NIGHT AND MONDAY.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

CAZ514-515-241300-
/O.UPG.KMTR.SU.Y.0005.080224T1100Z-080225T2000Z/
/O.NEW.KMTR.SU.W.0002.080224T1100Z-080225T2000Z/
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
451 PM PST SAT FEB 23 2008

...HIGH SURF WARNING IN EFFECT FROM 3 AM SUNDAY TO NOON MONDAY...
...HIGH SURF ADVISORY HAS BEEN UPGRADED TO A WARNING...

AN EASTERN PACIFIC STORM WILL CAUSE A RAPID INCREASE IN OCEAN
SWELLS STARTING EARLY SUNDAY MORNING...AND CONTINUE THROUGH NOON
MONDAY. SWELLS WILL REACH 23 TO 26 FEET WITH PERIODS OF 15
SECONDS. SWELLS WILL LIKELY SUBSIDE BELOW 20 FEET VERY LATE SUNDAY
NIGHT AND MONDAY.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

CAZ509-241300-
/O.UPG.KMTR.SU.Y.0005.080224T1100Z-080225T2000Z/
/O.NEW.KMTR.SU.W.0002.080224T1100Z-080225T0800Z/
SAN FRANCISCO PENINSULA COAST-
451 PM PST SAT FEB 23 2008

...HIGH SURF WARNING IN EFFECT FROM 3 AM SUNDAY TO MIDNIGHT PST
SUNDAY NIGHT...
...HIGH SURF ADVISORY HAS BEEN UPGRADED TO A WARNING...

AN EASTERN PACIFIC STORM WILL CAUSE A RAPID INCREASE IN OCEAN
SWELLS STARTING EARLY SUNDAY MORNING...AND CONTINUE THROUGH MIDNIGHT
SUNDAY NIGHT. SWELLS WILL REACH 23 TO 26 FEET WITH PERIODS OF 15
SECONDS. SWELLS WILL LIKELY SUBSIDE BELOW 20 FEET VERY LATE SUNDAY
NIGHT AND MONDAY.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$
4 follow-up statements
000 
WHUS46 KMTR 241152
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
352 AM PST SUN FEB 24 2008

...HIGH SURF EXPECTED TO IMPACT THE SAN FRANCISCO BAY AREA AND
CENTRAL CALIFORNIA COAST EARLY SUNDAY MORNING INTO MONDAY
MORNING...

.LARGE WESTERLY SWELLS ARE EXPECTED TO ARRIVE ALONG THE
CALIFORNIA COAST FROM SONOMA COUNTY SOUTH THROUGH MONTEREY COUNTY
STARTING EARLY THIS MORNING. WAVE HEIGHTS BETWEEN 20 TO 24 FEET
ARE EXPECTED.

CAZ514-515-242000-
/O.EXT.KMTR.SU.W.0002.000000T0000Z-080225T1800Z/
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
352 AM PST SUN FEB 24 2008

...HIGH SURF WARNING NOW IN EFFECT UNTIL 10 AM PST MONDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 10 AM PST MONDAY.

A STRONG WINTER STORM APPROACHING THE CALIFORNIA COAST LINE WILL
GENERATE EXCESSIVELY LARGE SEAS BEGINNING EARLY THIS MORNING AND
LASTING THROUGH MONDAY MORNING. SWELLS WILL BE IN EXCESS OF 20 FEET
WITH A DOMINANT PERIOD OF 15 SECONDS. THESE LARGE SWELLS WILL
SUBSIDE BELOW 20 FEET BY EARLY MONDAY MORNING.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

CAZ006-505-509-242000-
/O.CON.KMTR.SU.W.0002.000000T0000Z-080225T0800Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
352 AM PST SUN FEB 24 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT.

A STRONG WINTER STORM APPROACHING THE CALIFORNIA COAST LINE WILL
GENERATE EXCESSIVELY LARGE SEAS BEGINNING EARLY THIS MORNING AND
LASTING THROUGH MIDNIGHT. SWELLS WILL BE IN EXCESS OF 20 FEET WITH A
DOMINANT PERIOD OF 15 SECONDS. THESE LARGE SWELLS WILL SUBSIDE
BELOW 20 FEET LATE TONIGHT.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

SMITH
000 
WHUS46 KMTR 241822
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1021 AM PST SUN FEB 24 2008

...HIGH SURF EXPECTED TO IMPACT THE SAN FRANCISCO BAY AREA AND
CENTRAL CALIFORNIA COAST EARLY SUNDAY MORNING INTO MONDAY
MORNING...

.LARGE WESTERLY SWELLS ARE EXPECTED TO CONTINUE ALONG THE
CALIFORNIA COAST FROM SONOMA COUNTY SOUTH THROUGH MONTEREY COUNTY.
WAVE HEIGHTS BETWEEN 24 TO 28 FEET ARE EXPECTED.

CAZ006-505-509-250230-
/O.CON.KMTR.SU.W.0002.000000T0000Z-080225T0800Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
1021 AM PST SUN FEB 24 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT.

A STRONG WINTER STORM WILL CONTINUE TO GENERATE EXCESSIVELY LARGE
SEAS THROUGH MIDNIGHT. SWELLS WILL RISE IN MOST LOCATIONS TO BETWEEN
24 AND 28 FEET WITH A DOMINANT PERIOD OF 15 SECONDS BY THIS
AFTERNOON. THESE LARGE SWELLS WILL SUBSIDE BELOW 20 FEET LATE
TONIGHT.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

CAZ514-515-250230-
/O.CON.KMTR.SU.W.0002.000000T0000Z-080225T1800Z/
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
1021 AM PST SUN FEB 24 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST MONDAY. 

A STRONG WINTER STORM WILL CONTINUE TO GENERATE EXCESSIVELY LARGE
SEAS THROUGH MIDNIGHT. SWELLS WILL RISE IN MOST LOCATIONS TO
BETWEEN 24 AND 28 FEET WITH A DOMINANT PERIOD OF 15 SECONDS BY
THIS AFTERNOON. THESE LARGE SWELLS WILL SUBSIDE BELOW 20 FEET LATE
TONIGHT.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

BELL
000 
WHUS46 KMTR 250055
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
455 PM PST SUN FEB 24 2008

...HIGH SURF TO IMPACT THE CALIFORNIA COAST TONIGHT AND MONDAY
MORNING...

.LARGE WESTERLY SWELLS BETWEEN 20 AND 26 FEET ARE EXPECTED TO
CONTINUE ALONG THE CALIFORNIA COAST FROM SONOMA COUNTY SOUTH
THROUGH MONTEREY COUNTY.

CAZ006-505-509-250800-
/O.CON.KMTR.SU.W.0002.000000T0000Z-080225T0800Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
455 PM PST SUN FEB 24 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

LARGE WESTERLY SWELL BETWEEN 20 AND 24 FEET WITH SWELL PERIODS OF
16 SECONDS WILL IMPACT THE COAST THROUGH MIDNIGHT TONIGHT. THESE
LARGE SWELLS WILL SUBSIDE BELOW 20 FEET AFTER MIDNIGHT.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE WILL
POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING
CONDITIONS...AND DEADLY RIP CURRENTS.

$$

CAZ514-515-250800-
/O.CON.KMTR.SU.W.0002.000000T0000Z-080225T1800Z/
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
455 PM PST SUN FEB 24 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST MONDAY...

LARGE WESTERLY SWELL BETWEEN 24 AND 26 FEET WITH SWELL PERIODS OF
16 SECONDS WILL IMPACT THE COAST THROUGH 10 AM MONDAY MORNING.
THESE LARGE SWELLS WILL SUBSIDE BELOW 20 FEET MONDAY MORNING.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$
000 
WHUS46 KMTR 250756
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1156 PM PST SUN FEB 24 2008

...HIGH SURF WILL REMAIN THROUGH EARLY MONDAY MORNING...

.LARGE WESTERLY SWELLS BETWEEN 15 AND 18 FEET ARE EXPECTED TO
CONTINUE ALONG THE CALIFORNIA COAST FROM SONOMA COUNTY SOUTH
THROUGH MONTEREY COUNTY.


CAZ006-505-509-251100-
/O.CAN.KMTR.SU.W.0002.000000T0000Z-080225T0800Z/
/O.NEW.KMTR.SU.Y.0006.080225T0756Z-080225T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
1156 PM PST SUN FEB 24 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 3 AM PST MONDAY...
...HIGH SURF WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM PST MONDAY. THE
HIGH SURF WARNING HAS BEEN CANCELED. 

LARGE WESTERLY SWELL HAS DIMINISHED TO 15 FEET THEREFORE HAVE
CANCELED HIGH SURF WARNING...HOWEVER SWELLS ARE EXPECTED TO
REMAIN AT 15 FEET UNTIL 3 AM MONDAY MORNING FROM THE SONOMA COAST
TO THE SAN MATEO COAST.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

CAZ514-515-251600-
/O.CAN.KMTR.SU.W.0002.000000T0000Z-080225T1800Z/
/O.NEW.KMTR.SU.Y.0006.080225T0756Z-080225T1800Z/
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
1156 PM PST SUN FEB 24 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM PST MONDAY...
...HIGH SURF WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM PST MONDAY. THE
HIGH SURF WARNING HAS BEEN CANCELED. 

LARGE WESTERLY SWELL HAS DIMINISHED TO BELOW 20 FEET THEREFORE HAVE
CANCELED HIGH SURF WARNING...HOWEVER SWELLS ARE EXPECTED TO
REMAIN BETWEEN 15 AND 18 FEET UNTIL 10 AM MONDAY MORNING ALONG THE
MONTEREY AND BIG SUR COAST.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

SMITH/MEHLE

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf warning went out at Feb 23, 4:10 PM PST, 41 minutes earlier.

Area forecast discussion, Feb 23, 4:10 PM PST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
410 PM PST SAT FEB 23 2008

UPDATED AVIATION/MARINE DISCUSSIONS

...HIGH WINDS AND LOCALLY HEAVY RAIN HAVE ARRIVED AND WILL
CONTINUE OVERNIGHT INTO SUNDAY MORNING...

.DISCUSSION...LOOKS AS THOUGH THE WARM FRONT PASSED THROUGH THE
SOUTHERN CWA SOMETIME AFTER 1 PM TODAY AFTER WHICH MANY MORE
GUSTY WIND REPORTS CAME INTO THE NWS OFFICE.  WIND GUSTS OF 50 TO 60
MPH HAVE ALREADY BEEN REPORTED IN MONTEREY AND SAN BENITO COUNTIES AS
WELL AS SUSTAINED WINDS OF 46 MPH AT PIGEON PT IN SAN MATEO COUNTY.
SO HAVE ALREADY VERIFIED THE HIGH WIND WARNING IN A FEW OF OUR ZONES.
AN LSR HAS BEEN ISSUED TO SUMMARIZE THE WIND REPORTS SO FAR. ALSO OF
NOTE IS THE RAIN HAS PICKED UP CONSIDERABLY AS THE BOUNDARY LAYER HAS
MOISTENED UP AND FREEZING LEVELS HAVE RISEN AT LEAST ON OAK SOUNDING.
HAVE HAD SEVERAL REPORTS OF ICE PELLETS/SNOW OR SMALL HAIL COMING IN
FROM THE SANTA CRUZ MTNS AND FROM MT. HAMILTON. FREEZING LEVELS WERE
AT 3350 FT FOR MOST OF THE DAY AS SEEN BY THE BODEGA BAY PROFILER.
COLD AIR TRAPPED IN THE VALLEYS OF THE SANTA CRUZ MTNS MAY HAVE
ALLOWED SOME ICE TO MAKE IT ALL THE WAY TO THE GROUND THERE. WOULD
EXPECT THE FREEZING LEVELS TO RISE ABOVE 5500 FT AS WARM AIR COMES IN
BUT WILL BE SHORT LIVED AS THE WARM ADVECTION ENDS BY 00Z.  AFTER 00Z
WILL BEGIN TO FEEL THE INFLUENCE OF THE COLD FRONT WHICH IS NOW ABOUT
80 NMI WEST OF SAN FRANCISCO.  THIS BAND IS ENHANCING AS A 120 KT JET
STREAK BEGINS TO MOVE UP THE FRONT FROM THE SW. AMSU RAIN RATES
SHOWING .4 TO .5 IN PER HOUR IN THE FRONTAL BAND.  BAND SHOULD MOVE
THROUGH THE NORTH BAY BETWEEN 7 AND 11 PM TONIGHT AND THROUGH THE
HEART OF THE BAY BETWEEN 8 PM AND 1 AM. WILL PASS THOUGH THE ENTIRE
AREA BY 4 AM TOMORROW.

RAINFALL HAS PRETTY MUCH FOLLOWED THE PATTERN AS DESCRIBED THIS AM
SO WILL REPEAT MY THOUGHTS FROM THE MORNING AFD. A PERIOD OF MODERATE
TO HEAVY RAIN WILL OCCUR DURING THE LATE EVENING HOURS WITH THE
FRONTAL BAND. RAINFALL AMOUNTS OF 1 TO 2 IN ARE POSSIBLE WITH THE
FIRST SURGE OF RAIN THROUGH MIDNIGHT IN THE NORTH BAY HILLS THE SANTA
CRUZ MTNS AND THE SANTA LUCIAS. LIGHTER AMOUNTS OF FROM .5 TO 1.5 IN
ARE LIKELY IN THE LOWER ELEVATIONS EXCEPT IN THE AREAS THAT
DOWNSLOPE OFF THE SANTA LUCIAS...MONTEREY SALINAS...AND DOWNWIND OF
THE SANTA CRUZ MTNS...SAN JOSE AREA.

THE CENTER OF THIS MAJOR STORM IS LOCATED 38/133 WITH A CENTRAL
PRESSURE STILL AT 976 MB ACCORDING TO THE LATEST 21Z HPC SURFACE
ANALYSIS. BUOY 59 AT 38/130 SHOWS WINDS AHEAD OF THE LOW NOW GUSTING
TO ONLY 35 KTS. OFFSHORE COASTAL BUOYS ARE ALL GUSTING FROM 35 TO
42 KTS FROM THE SE AS OF 22Z.  MODELS STILL INDICATE THAT WINDS WILL
REMAIN STRONG THROUGH THE NIGHT WITH WITH 925 MB WINDS ACTUALLY
INCREASING FROM 06Z THROUGH 15Z BUT SWING MORE TO THE SW AND THIS
WILL FAVOR STRONGER OROGRAPHICS EVEN THOUGH PWS WILL HAVE DROPPED
TO BELOW 1 IN. EXPERIMENTAL HIGH RES 3 KM WRF ENSEMBLE RUNS SHOWS TWO
PERIODS OF HEAVIEST PRECIP. ONE WITH THE FRONTAL BAND FROM 00Z TO 06Z
AND ANOTHER DURING THE DAY SUN AS THE UPPER COMMA HEAD AND STRONG SW
FLOW MOVE THROUGH THE AREA. SO BY MIDNIGHT SUN COULD SEE RAINFALL
AMOUNTS OF 2 TO 5 INCHES IN THE NORTH BAY FAVORED OROG REGIONS...2 TO
4 INCHES IN THE SANTA CRUZ MTNS AND SANTA LUCIAS. WINDS WILL
GRADUALLY DIMINISH DURING THE DAY SUN BUT STILL REMAIN AT POSSIBLE
ADVISORY LEVELS UNTIL THE MAIN UPPER TROUGH MOVES THROUGH LATE SUN.

EXTENDED...

MODELS ARE STILL CONSISTENT IN BUILDING A BROAD RIDGE OVER THE WEST
COAST THROUGH MOST OF NEXT WEEK. 12Z EURO AND GFS MODELS ARE
INDICATING THE RIDGE MIGHT RETROGRADE JUST ENOUGH TO ALLOW A TROUGH
TO DIG DOWN THE COAST BY LATE FRIDAY INTO SATURDAY OF NEXT WEEK.
HAVE ADDED A CHANCE OF RAIN IN THE EXTENDED. FOR NOW LOOKS LIKE
RATHER WARM AND MOSTLY SUNNY WEEK EXCEPT FOR SOME NIGHT AND MORNING
VALLEY FOG. TEMPERATURES MAY RISE INTO THE LOW 70S MID WEEK IN
SOME INTERIOR LOCATIONS WHICH WILL ENHANCE THE FEELING OF SPRING
FEVER.

STORM-FORCE WINDS OUT OVER THE OCEAN WILL BUILD LARGE SEAS WHICH WILL
IMPACT COASTAL AREAS BY EARLY SUNDAY MORNING. A HIGH SURF ADVISORY
HAS BEEN ISSUED STARTING EARLY SUNDAY FOR THE 15-20 FOOT SWELLS
IMPACTING THE NORTH COAST THROUGH THE REMAINDER OF SUNDAY...AND
CONTINUING TO IMPACT THE SOUTH COAST THROUGH MONDAY MORNING. MAY
HAVE TO UPGRADE THIS ON THE MID SHIFT AS SWELLS MAY BUILD TO ABOVE
20 FT WHICH IS THE THRESHOLD FOR A HIGH SURF WARNING.

&&
.AVIATION...RECENT KMUX RADAR SHOWS A DRAMATIC INCREASE IN INBOUND
WINDS IN THE 60-70 KNOT RANGE AT 5-7 THOUSAND FEET ON THE CENTRAL
COAST AND MONTEREY BAY. AS THE FRONTAL SYSTEM MOVES ONSHORE THE
POTENTIAL FOR WINDS TO MIX DOWN FROM ALOFT WILL INCREASE. MANY PLACES
WILL SEE AN INCREASE IN WINDS. SFO...OAK...SJC AND SNS MAY SEE SOME
PRETTY STRONG/POSSIBLY DAMAGING WIND GUSTS AT LEAST FOR THE NEXT
COUPLE HOURS. INCLUDED IN THIS OF COURSE WOULD BE THE SANTA CRUZ
MOUNTAINS AS WELL AS OTHER AREAS PRONE TO HIGH WINDS (DETAILS IN
HIGH WIND WARNING WMO CODE WWUS76).

HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS MAY REDUCE VISIBILITIES
DOWN TO IFR LEVELS THROUGH 02Z-03Z. THUNDERSTORMS ARE POSSIBLE
TONIGHT AND SUNDAY.

SFO AND VICINITY...SE WIND GUSTS TO NEAR 50 KNOTS POSSIBLE OVER THE
NEXT COUPLE HOURS. AIRPORT WEATHER WARNING IS IN EFFECT THROUGH
05Z. THE STRONGEST SURFACE WINDS WILL ACCOMPANY FRONTAL PASSAGE.
WIND SHIFT TO SW WITH FRONTAL SYSTEM IS POSSIBLE AS SOON AS 02Z.
GUSTY SW WINDS WILL CONTINUE OVERNIGHT WITH POSSIBLE SECONDARY FRONT
MOVING THROUGH LATE SUNDAY MORNING.

&&

.MARINE...HIGH SURF ADVISORY WILL BE UPGRADED TO A WARNING. WAVE
MODEL FORECASTS HAVE BEEN CONSISTENT WITH SEAS 22-25 FEET RANGE ON
SUNDAY. THE LARGEST SEAS ARE EXPECTED OVER THE SOUTHERN AREA
EXTENDING INTO SOCAL WATERS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TONIGHT...HIGH WIND WARNING FOR SAN FRANCISCO AND MONTEREY
      BAY AREAS EXCEPT SANTA CLARA VALLEY INCLUDING SAN JOSE
      AND SOUTHERN SALINAS VALLEY WHERE WIND ADVISORY IS IN
      EFFECT.
     .TONIGHT...GALE WARNING...ALL WATERS.
     ...SMC............ROUGH BAR FOR SF BAR.
     LATE TONIGHT...HIGH SURF ADVISORY.

PUBLIC FORECAST: REYNOLDS
AVIATION/MARINE: CANEPA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Feb 23, 5:05 AM PST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
505 AM PST SAT FEB 23 2008

CAZ006-505>512-514-515-517-241315-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
505 AM PST SAT FEB 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTIRE SAN FRANCISCO
BAY AREA EXCEPT THE SANTA CLARA VALLEY..

.DAY ONE...TODAY AND TONIGHT

A POWERFUL WINTER STORM WILL IMPACT THE COAST OF NORTHERN AND
CENTRAL CALIFORNIA TODAY. STRONG SOUTHEAST WINDS WILL DEVELOP
LATE THIS MORNING AND CONTINUE INTO SUNDAY MORNING. SUSTAINED WIND
SPEEDS OF 25 TO 40 MPH ARE LIKELY...WITH GUSTS TO 60 MPH POSSIBLE
IN THE HILLS AND ALONG THE COAST. A HIGH WIND WARNING IS IN EFFECT
FROM THIS AFTERNOON THROUGH SUNDAY MORNING FOR THE ENTIRE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.

* HIGH WIND WARNING....SEE SFONPWMTR - WWUS76 KMTR FOR DETAILS *

IN ADDITION TO STRONG WINDS...THE WEEKEND STORM WILL PRODUCE
PERIODS OF HEAVY RAIN...PARTICULARLY IN THE COASTAL MOUNTAINS.
RAINFALL TOTALS OVER THE WEEKEND WILL RANGE FROM ONE TO TWO INCHES
AT LOW ELEVATIONS...AND FROM TWO TO FOUR INCHES IN THE
MOUNTAINS...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. IF RAIN RATES
ARE HIGH ENOUGH THERE IS THE POSSIBILITY OF FLOODING ALONG SMALL
STREAMS AND CREEKS...AS WELL AS IN URBAN AREAS PRONE TO FLOODING.

FINALLY...THIS STORM WILL PRODUCE LARGE WAVES OVER THE OCEAN WHICH
WILL BREAK ALONG THE NORTHERN AND CENTRAL CALIFORNIA COAST.
BREAKERS AS HIGH AS 25 FEET ARE POSSIBLE ALONG THE COAST OF THE
SAN FRANCISCO AND MONTEREY BAY AREAS ON SUNDAY. A MARINE WEATHER
STATEMENT HAS BEEN ISSUED WITH IMPORTANT INFORMATION FOR MARINERS
CONCERNING EXPECTED WIND AND WAVE CONDITIONS OVER THE COASTAL
WATERS AND BAYS.

*MARINE WEATHER STATEMENT..SEE SFOMWSMTR - FZUS76 KMTR FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE EXPECTED TO CONTINUE INTO SUNDAY FOR FURTHER
DETAILS PLEASE REFER TO THE HIGH WIND WARNING PRODUCT.

* HIGH WIND WARNING....SEE SFONPWMTR - WWUS76 KMTR FOR DETAILS *

ADDITIONALLY... HIGH SURF IS EXPECTED TO IMPACT THE SAN FRANCISCO
BAY AREA AND CENTRAL CALIFORNIA COAST EARLY SUNDAY MORNING INTO
MONDAY MORNING. FOR FURTHER DETAILS PLEASE REFER TO THE COASTAL
HAZARDS MESSAGE.

* COASTAL HAZARDS MESSAGE...SEESFOCFWMTTR - WHUS46

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ513-516-518-241315-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
505 AM PST SAT FEB 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SANTA CLARA VALLEY...
SOUTHERN SALINAS VALLEY AND INTERIOR MONTEREY AND SAN BENITO
COUNTY.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL WINTER STORM WILL IMPACT THE COAST OF NORTHERN AND
CENTRAL CALIFORNIA TODAY. STRONG SOUTHEAST WINDS WILL DEVELOP
LATE THIS MORNING AND CONTINUE INTO SUNDAY MORNING. SUSTAINED WIND
SPEEDS OF 25 TO 40 MPH ARE LIKELY...WITH GUSTS TO 60 MPH POSSIBLE
IN THE HILLS AND ALONG THE COAST. A HIGH WIND WARNING IS IN EFFECT
FROM THIS AFTERNOON THROUGH SUNDAY MORNING FOR THE ENTIRE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.

* HIGH WIND WARNING....SEE SFONPWMTR - WWUS76 KMTR FOR DETAILS *

IN ADDITION TO STRONG WINDS...THE WEEKEND STORM WILL PRODUCE
PERIODS OF HEAVY RAIN...PARTICULARLY IN THE COASTAL MOUNTAINS.
RAINFALL TOTALS OVER THE WEEKEND WILL RANGE FROM ONE TO TWO INCHES
AT LOW ELEVATIONS...AND FROM TWO TO FOUR INCHES IN THE
MOUNTAINS...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. IF RAIN RATES
ARE HIGH ENOUGH THERE IS THE POSSIBILITY OF FLOODING ALONG SMALL
STREAMS AND CREEKS...AS WELL AS IN URBAN AREAS PRONE TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE EXPECTED TO CONTINUE INTO SUNDAY FOR FURTHER
DETAILS PLEASE REFER TO THE HIGH WIND WARNING PRODUCT.

* HIGH WIND WARNING....SEE SFONPWMTR - WWUS76 KMTR FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

SMITH

In the hours before

Local storm report, Feb 23, 1:47 PM PST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
147 PM PST SAT FEB 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     NON-TSTM WND GST SALINAS                 36.68N 121.64W
02/23/2008  M51.00 MPH       MONTEREY           CA   MESONET

            MEASURED AT KSNS ASOS

1210 PM     NON-TSTM WND GST 25 SW GREENFIELD        36.07N 121.56W
02/23/2008  M54.00 MPH       MONTEREY           CA   MESONET

            MEASURED AT HIGHLANDS PEAK MET STATION HPEC1 ELEVATION
            2490 FT

0107 PM     NON-TSTM WND GST 10 SW GONZALES          36.39N 121.55W
02/23/2008  M61.00 MPH       MONTEREY           CA   MESONET

            MEASURED AT HASTINGS RAWS CAHC1 ELEVATION 1824 FT

0107 PM     NON-TSTM WND GST HOLLISTER               36.86N 121.40W
02/23/2008  M46.00 MPH       SAN BENITO         CA   MESONET

            MEASURED AT HOLLISTER RAWS HSEC1 ELEVATION 423 FT

&&

TENTINGER

Nearby

High Surf Warnings in California, 2008Every high surf warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.